Post of the Week: Hypersexuality in PD
Posted 19 October 2009 - 01:51 PM
Hypersexuality is defined as having sexual thoughts or behaviors that are excessive or a change from usual habits, marked by one of the following: abnormal preoccupation with sexual thoughts, inappropriately or excessively requesting sex from spouse or partner, habitual promiscuity, compulsive masturbation, telephone sex or pornography, paraphilias (using other means of sexual pleasure such as animals). It is often persistent and causes at least one of the following: marked distress, failure to or marked anxiety or distress when attempting to control sexual thoughts or behavior, time consumption, and interference with social or occupational functioning. So, the big clue here is that if your hypersexual behavior is affecting your relationship with others (and your partner no longer agrees with you or does not enjoy the exercise anymore), you are probably over doing it.
Hypersexuality and other sexual deviations can occur in 3% to 8% of patients who are exposed to dopaminergic treatment. Hypersexuality was described in the early 70’s, as a complication of levodopa treatment, long before the availability of dopamine agonists. However, there has been a recent spike since dopamine agonists have been introduced into the market. Several studies have reported an increased risk of hypersexuality among Parkinson’s disease patients who are males and using dopamine agonists. However, in our survey at the University of Florida, both males and females were susceptible to this phenomenon. Men were more promiscuous though and, not uncommonly, they engaged in internet pornography, prostitution or multiple sexual partners, while women engaged more in masturbation and demanded more sex from their husbands. Surprisingly, we did not find an increased incidence of hypersexuality among dopamine agonist users in our own patient population.
Posted 15 December 2009 - 04:24 PM
about 2000 I began experiencing a spike in my signature. At my work of courier I signed my name thruout the day. The Hosp. did tests and found nothing.
2005, in the shower, washing with my left hand ok. Not so w/my right hand. Can't wash up and down under my left arm. My right arm seems to be affected.
2006, Brushing teeth became a chore, so now I use an electric t/brush. Writing became extremely difficult (shaky right hand, and sometimes impossible) and shaky and my chances of pursuing pencil portrait drawing when I retire (now) became impossible. ( I drew portraits for about 3 years 96-98, but it was not profitable at the time.) Like others when there is pressure to complete, I freeze up (writing) . Shaking hand or pill rolling as it is called (I call it candy dropping, because I can't pick up small things like candy or popcorn or cookies (w/my right hand) w/out dropping or crumbling them. Sometimes I have difficulty swallowing ,raw carrots being the worst, having to even throw them up or wash them down w/water. Sometimes even choking.
2008 My speech was becoming slurred, noticable to my wife and me.(Slowly , occuring more often lately.)
2008/9 Cannot pat dog w/right hand (co-ordination not there.), when I throw the dogs frisbee my timing is often unexpected and the frisbee goes in all directions. Sometime I lost the ability to pick a tune or strum the guitar.
Are you saying now I can add hypersexuality? I have ED (I might get an erection and be able to penetrate for less than a minute, mostly 15 seconds or less.) and masturbating doesn't help, except, I have found that I can achieve an ejaculation when watching (free on the internet) pornography (lesbians) and masturbating. I would rather have sexual relations with my wife.
If I am diagnosed w/pd and take ldopa will I have this problem worse? It sounds like the hypersex is caused from the disease and not the meds?
Posted 17 December 2009 - 11:06 PM
If the diagnosis is correct, the chances of developing hypersexuality is minimal (as I mentioned between 3-8%). The chances of developing this is higher with certain medications such as dopamine agonists. So, we believe that in large part medications play a big role in this.
So, I would not worry too much about this. i mainly wanted people to be aware of this possibility but not to scare them.
Posted 17 December 2009 - 11:54 PM
Posted 19 December 2009 - 05:37 PM
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users